Michigan, 2024

Hail and Damaging Winds in Michigan, May 20, 2024

May 20, 2024 · NWS DTX · 6 events in 4 counties and zones

A few severe thunderstorms impacted southeast Michigan during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A few severe thunderstorms impacted southeast Michigan during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 20, 11:04 AM EST, 36 minutes earlier. Its key messages:

  • Very warm and muggy conditions continue for the next several days.
  • Showers and thunderstorms develop this afternoon with highest confidence for broader coverage north of I-69.
  • Brief heavy downpours, gusty winds, and small hail are the main concerns today, although an isolated storm could approach severe wind or hail thresholds.
  • Additional storms are possible Tuesday afternoon followed by a line of strong to severe storms late Tuesday night which poses the greatest threat for 50+ mph gusts.
  • One more chance for showers/storms Wednesday before a cooler and less humid airmass arrives for the rest of the workweek.
Area forecast discussion, May 20, 11:04 AM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1204 PM EDT Mon May 20 2024

.KEY MESSAGES...

- Very warm and muggy conditions continue for the next several days.

- Showers and thunderstorms develop this afternoon with highest
confidence for broader coverage north of I-69.

- Brief heavy downpours, gusty winds, and small hail are the main
concerns today, although an isolated storm could approach severe
wind or hail thresholds.

- Additional storms are possible Tuesday afternoon followed by a
line  of strong to severe storms late Tuesday night which poses the
greatest threat for 50+ mph gusts.

- One more chance for showers/storms Wednesday before a cooler and
less humid airmass arrives for the rest of the workweek.

&&

.AVIATION...

High based (6-10 kft), mostly scattered CU field developing with
diurnal heating/instability, with potential for scattered strong
thunderstorm development. Much higher confidence across Tri-Cities
region (MBS) and Flint vicinity as circulation/shortwave trough
tracking out of the Midwest lifts through northern Lower Michigan
this evening. Still, warm advection arm/instability gradient lifting
through southeast Michigan still presents a low chance for southern
areas, especially as activity becomes more surface based later
today. The 500 MB trough axis will be slow to move through the
Central Great Lakes, and with strong low level jet, scattered rain
showers/thunderstorms tonight, which will also tend to help lower
cloud bases more in the 2-6 kft range, mainly northern taf sites,
closest to the departing circulation.  Southwest winds today around
10 knots becoming weak westerly or variable tonight.

For DTW/D21 Convection...

Low chance of thunderstorms this afternoon into tonight, with
the bulk of storms expected to be north of the terminal. With timing
very difficult to pin down and the low chances of the airport being
directly impacted, preference is to leave out of the taf and monitor
trends for possible inclusion if confidence increases. Otherwise,
cloud ceilings look hard to come by, and any bkn-ovc layers above
5000 feet. Best chance for cloud bases aob 5000 feet looks to be
Tuesday morning.

DTW THRESHOLD PROBABILITIES...

*  Low for thunderstorms this afternoon through tonight.

*  Low for aob 5000 feet Tuesday morning.

&&

.PREV DISCUSSION...
Issued at 1118 AM EDT Mon May 20 2024

UPDATE...

Convective trends are the update focus for this afternoon and
evening in a combination of ongoing activity and new development
across southern Lower Mi. Mid to late morning surface analyses show
a distinct warm front lying roughly along the I-96/696 corridor
feeding into a cluster of hybrid elevated to near surface based
convection from the Lansing area into central Lake Michigan.
Satellite imagery and surface obs also indicate a gravity wave
feature aiding expansion of altocu extending eastward from Lansing.
This supports model soundings that suggest an uncapped profile just
waiting for imminent surface based convective temps and scattered
new development to the east along and north of I-96 as surface based
CAPE builds toward about 1500 J/kg early to mid afternoon. Other
than the surface warm front, the remaining storm environment is low
shear and weakly forced out ahead of the Midwest MCV which is timed
to move into Lower Mi later today/this evening. In the meantime, a
single cell/pulse to weak multicell convective mode is expected early
to mid afternoon presenting a disorganized hail and wind hazard along
with locally heavy rainfall. Short term update trends allow an
upward nudge in POPs to entry level likely/numerous north of I-96 and
west of I-75 for this first round of activity. The upstream MCV then
brings another round of storms for the late afternoon and evening.

PREV DISCUSSION...
Issued at 422 AM EDT Mon May 20 2024

DISCUSSION...

Shortwave trough shearing off the southern stream jet and coincident
with an MCV over Missouri will continue to progress/decay
northeastward this morning. The convectively augmented wave takes
aim at northern Lake Michigan while another day of anomalous warmth
bears down on Southeast Michigan. In the absence of airmass
modification, expect the combination of afternoon dewpoints in the
low-mid 60s and high temperatures the mid-upper 80s to result in
SBCAPE values of 1750-2250 J/kg, mirroring the previous day's SPC
mesoanalysis data. While the low-shear/high-CAPE setup drives the
prevailing forecast narrative, some enhancement to shear profiles
arrives later in the day north of I-69 with the approach of the
aforementioned remnant wave. Although surface-based convective
storms are possible across the entire forecast area this afternoon
and evening, locations along/north of M-46 are favored for enhanced
storms given proximity to improved shear profiles and positioning
along the PWAT gradient. This offers the best chance for severe-
adjacent cells. Localized outflow boundaries intersecting pockets of
higher instability may suffice in the production of hail approaching
1 inch in diameter or gusts to 50 mph. Uncertainty exists regarding
the persistence of nocturnal convective activity as elevated
instability lingers until approximately midnight.

Interfacing of the polar and subtropical jets amplifies a speed max
over the central Plains Tuesday. This drives a deepening surface low
into southern Minnesota while the southerly flow within its broad
cyclonic shield pushes the resident surface boundary northward
across the MI/OH border. Dewpoints respond to the ThetaE plume with
most locations crossing into the mid-60s, but forecast soundings
indicate a slightly capped thermodynamic structure given the warm
frontal boundary. Still expect some degree of afternoon convection
as shear vectors improve with ample MUCAPE.

Main event looks to arrive late Tuesday night into Wednesday morning
as the system's cold front races through Lower Michigan. Potential
exists for an organized QLCS to accelerate through the area ahead of
the front which poses a strong to severe wind threat. Latest SPC
SWODY2 includes a combination of Marginal (1/5) to Slight (2/5) Risk
for isolated to scattered severe events.

The upper level pattern undergoes major adjustments Wednesday as an
energetic low drops into the Pacific Northwest triggering down
stream ridge amplification. An orphaned upper low parked over
Saskatchewan dampens the height rises, but it still unlocks the
stalled eastern Plains jet axis. One more dose of CVA triggers a
secondary convection response Wednesday before the more potent cold
front clears through Wednesday night. Post-frontal conditions should
be noticeably drier and cooler for the latter portion of the
workweek as temperatures and dewpoints drop by roughly 10F and 15F,
respectively.

MARINE...

Weak winds this morning organize predominantly out of the southeast
today as a warm front lifts across the region in response to low
pressure tracking in from the Midwest. This system brings an
increasing coverage of showers and thunderstorms this evening into
tonight, especially across northern/central Lake Huron closer to
where the center of the low is forecast to track overnight.
Conditions are expected to remain below Small Craft Advisory
criteria, though locally higher winds and waves will be possible
within any thunderstorms. A stronger low develops over the Plains on
Tuesday, lifting into western Lake Superior on Wednesday. Winds
increase out of the south to 20 to 30 knots ahead of the associated
cold front Wednesday, then veer to the west Wednesday night into
Thursday while remaining gusty to around 25 knots. Less humid air
settles in for the late week as high pressure builds in.

CLIMATE...

Here are the record high temperatures for May 20th through
May 22nd:

May 20th:
Detroit                91 (set in 1977)
Flint                  92 (set in 1934)
Saginaw/Tri-Cities     93 (set in 1977)

May 21st:
Detroit                92 (set in 1977)
Flint                  93 (set in 1921)
Saginaw/Tri-Cities     94 (set in 1977)

May 22nd:
Detroit                90 (set in 1994)
Flint                  91 (set in 1934)
Saginaw/Tri-Cities     89 (set in 1992)

Here are the record high low temperatures for May 20th
through May 22nd:

May 20th:
Detroit                68 (set in 1934)
Flint                  65 (set in 1939)
Saginaw/Tri-Cities     70 (set in 1975)

May 21st:
Detroit                71 (set in 2013)
Flint                  67 (set in 1934)
Saginaw/Tri-Cities     66 (set in 2021)

May 22nd:
Detroit                67 (set in 1941)
Flint                  65 (set in 1977)
Saginaw/Tri-Cities     68 (set in 1977)

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....SF
UPDATE.......BT
DISCUSSION...KGK
MARINE.......TF
CLIMATE......KGK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 20, 3:46 AM EST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
446 AM EDT Mon May 20 2024

MIZ047>049-053>055-060>063-068>070-075-076-082-083-210830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
446 AM EDT Mon May 20 2024

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Showers and thunderstorms develop this afternoon with highest
confidence for broader coverage north of I-69. Brief heavy
downpours, gusty winds, and small hail are the main concerns today,
although an isolated storm could produce gusts to 50 mph or hail
near 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional sub-severe storms are possible Tuesday afternoon followed
by a line of strong to severe storms late Tuesday night which poses
the greatest threat for 60 mph gusts.

One more chance for storms Wednesday before a cooler and less humid
airmass arrives for the remainder of the workweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-210830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
446 AM EDT Mon May 20 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Showers and thunderstorms develop this afternoon with highest
confidence for broader coverage north of I-69. Brief heavy
downpours, gusty winds, and small hail are the main concerns today,
although an isolated storm could produce gusts to 40 knots or hail
near 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional sub-severe storms are possible Tuesday afternoon followed
by a line of strong to severe storms late Tuesday night which poses
the greatest threat for 50 knot gusts.

One more chance for storms Wednesday before a cooler and less humid
airmass arrives for the remainder of the workweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KGK

In the hours before

Special weather statement, May 20, 11:06 AM EST, 34 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1206 PM EDT Mon May 20 2024

MIZ053-060-201700-
Shiawassee MI-Saginaw MI-
1206 PM EDT Mon May 20 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN SAGINAW AND NORTHERN
SHIAWASSEE COUNTIES THROUGH 100 PM EDT...

At 1205 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Elsie, or 7 miles northeast of St. Johns, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Owosso, Chesaning, St. Charles, Laingsburg, New Lothrop, Corunna,
Merrill, Oakley, Henderson, Marion Springs, Nelson, Bennington, Swan
Creek, Brant, Garfield, Burt, Fenmore, Layton Corners, Juddville, and
Shiawassee National Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4348 8437 4348 8417 4334 8392 4322 8392
      4322 8393 4303 8393 4285 8436
TIME...MOT...LOC 1605Z 218DEG 28KT 4304 8443

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KDK

The radar

The Detroit radar (KDTX), 80 km away, was scanning. The volume nearest the first event began at 16:41 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Saginaw

When
May 20, 11:40 AM EST
Where
Saginaw County, 2.61 mi WSW of Alicia
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.260, -84.080

Two to four inch diameter tree limbs downed, along with a pine tree uprooted.

Thunderstorm Wind, Tuscola

When
May 20, 12:35 PM EST
Where
Tuscola County, Vassar
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.370, -83.580

Trees reported blown down across the county, with the Vassar area particulary the hardest hit.

Thunderstorm Wind, Sanilac

When
May 20, 1:25 PM EST
Where
Sanilac County, Marlette
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.330, -83.080

Sporadic tree limbs and trees reported down in Sanilac County.

Hail, Macomb

When
May 20, 2:14 PM EST
Where
Macomb County, Armada
Measured
1.5 in hail
Reported by
Public
Coordinates
42.850, -82.870

Thunderstorm Wind, Macomb

When
May 20, 3:10 PM EST
Where
Macomb County, 0.69 mi S of Center Line
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
42.460, -83.030

Tree observed down on the road.

Hail, Macomb

When
May 20, 4:42 PM EST
Where
Macomb County, 2.03 mi W of Macomb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.700, -82.990

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182996, 1182995, 1182997, 1183003, 1182999, 1183005.